February 4, 2008 at 11:42 am
sorry no info
AnonymousFebruary 4, 2008 at 1:59 pm
I think you need to have the neuro look at his ankles…just to make sure everything is ok. The weird stomping concerns me. It might be neuropathic pain or it might be the start of foot drop…or it could be nothing it worry about at all. Have the dr check his reflexes & do the regular neurological exam. Also, he might want to do an EMG, just to be on the safe side – so be prepared for that.
That being said, when Emily is over tired she does tend to have more pain. She’ll usually complain about her legs (calves & thighs) hurting. In the beginning though, she did complain alot about her feet, specifically the backs of her ankles hurting.
Maybe Kevin needs better shoes. I know right after Emily started having pains we bought her some Stride Rites, so she could get better support.
I asked Emily’s nurse if she’s ever seen a reaction, like Kevin’s, to IVIG 10 days post infusion. She said that she’s never heard of that happening & the reaction was probably due to the hand sanitizer.
Since he has the headaches and the reactions I would probably talk to the dr about 2 things. First being (and I know that Kevin really doesn’t want to do this) is doing 2 consecutive days every 2 weeks. That way, he won’t have the reaction that he gets on days 3 & 4. Also, you could start the infusion on Thursday after school & then he’d only have to miss Friday, instead of missing a whole week of school once a month. Then I would ask about the solumedrol. I honestly don’t think that there would be a concern about that small amount of steroids once or twice a month. The weight gain and other side effects are usually from high doses of the steroids, not the small amount that you are talking about.
AnonymousFebruary 4, 2008 at 5:46 pm
I would definitely have his ankles checked before trying another med because from what you say he is doing I remember my younger sister (19 now) had problems with her ankles with pain and she did some of the same things that you say Kevin is doing, all hers turned out to be were growing pains, literally she was going through a growth spurt but her ankles were not going at the same rate and caused pain. She had to slow down her running for awhile but eventually it did go away. Maybe that is all it is, at least I hope and pray that is all it is. But before you over worry that it has to do with the IVIG or anything like that it may just be something normal. I remember thinking everything that happened with Kendal possibly was soomething connected to his medical conditions and I worried myself almost to death for something that was a normal childhood event including his growing pains. Have the doctor check him out before adding solumedrol or any other meds if they may not be needed. Hopefully it is just growing pains. My thoughts and prayers are with you both always. Take care!
AnonymousFebruary 4, 2008 at 7:46 pm
Most of the concerning side effects of steroids are when they are given daily or at really high doses. That dose of solumedrol is not high and it may make a big difference in the side effects of the IV IgG. Many of our kids that get IV IgG repeatedly and have some trouble with it take such a dose and it helps them a lot. If Kevie could do better with the IV IgG, this would help him tremendously both in body and spirit.
This should not affect bone growth or weight. If it affects moodiness or causes trouble to sleep, it would be mild and only for a day or two. We have kids on much higher doses of steroids for four days a month (for different autoimmune diseases) and they grow fine and have not had weight issues. The body does much better with steroids for a short time than over a long time. I do not mean to say that there are no risks, but my guess is that the benefit may well be a lot more than that small risk.
Is Kevie stumbly? this would be more concerning for a change in the neuropathy or footdrop.
Did he get the same kind of IV IgG last time? Rarely people can get inflammation in the joints or muscles from immunoglobulin. I have seen joint pain only once in lots of children getting IV IgG here (with no other explanation). Solumedrol could help this it is were that.
With Hope for cure of these diseases.
February 4, 2008 at 9:43 pm
Hi With Hope,
We did get the same Gamma Guard Liquid, but the fact that it is from a different donor pool each time makes me wonder if each time a different reaction is possible. You mentioned joint pain, he also complained about some shoulder pain as well. If it was a reaction, would these things happen 30 days post? What do you think about the solumedrol on just the 4th day (when most things seem to happen)? Or would you suggest 3rd and 4th? We see the neuro tommorrow and I am going to ask him. I bet he is going to fall off his chair when he hears ME ASK FOR STEROIDS!!!!
I am also going to ask for some blood work, it has been about seven months, (counting our break all together from ivig, we have been on it regularly now since Nov. so that makes 3 full loading doses.) The family doc also wanted some blood work, B-12 since he occasionally gets canker sores and h-pylori since he gets acid reflux like symptoms often. I thought I read somewhere that the ivig would not allow the h-pylori to show up, do you know if this is true? Interestingly enough, I also read an abstract by Dr. Dalakas that mentioned children with cidp getting up to 3g/kg, any thoughts? Do you in your heart think it is possible to go into a remission with the loading doses? Should we still hold out hope?
AnonymousFebruary 7, 2008 at 3:19 am
Is Kevie going to get solumedrol 20 mg on day 3 of the IV IgG? It seems like a good idea. There is pretty good documentation of steroids helping the side effects of IV IgG. I have read it and heard it discussed at national conferences. It does not work for everyone and most people have higher doses of steroids than this, but the point is to use what works. If this does not work to lessen side effects, Kevie might need a higher dose, but it is worth trying smaller and then increasing.
Immunologically, it does not make a lot of sense to give 3 g/kg immunoglobulin–this is so much. Replacement doses for people that do not make their own immunoglobulin is 0.4 g/kg. People load with 2 g/kg to “flood” the system to stop production of “bad” antibody in autoimmune diseases. Often than people used 1 g/kg to keep self-production shut off. Again, you want to use what works and what works varies for different people, but more is not always better. I would guess that if you have to go so high on a dose to see a response, doctors should be trying alternatives.
YES for remission and YES for hope. Kevie, very fortunately, appears to be very responsive to IV IgG with rapid and pretty good reversal of many of the bad manifestations of the disease. It takes some time to recover and not all the manifestations are due to immunoglobulin attack. The demyelination part of CIDP has to heal and immunoglobulin will not speed healing, just keeps more damage from happening so healing can happen. Always hold to hope.
With Hope for cure of these diseases
You must be logged in to reply to this topic.